Alert archive / Florida / Rip Current Statements in 2014

Rip Current Statement 17, NWS Tallahassee, FL

March 30, 2014Gulf County, Florida

NWS Tallahassee, FL issued this rip current statement at Mar 30, 2014, 9:19 AM CDT for Gulf County, Florida. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 30, 2014, 9:19 AM CDT (14:19 UTC)
Expired
Mar 30, 2014, 6:00 PM CDT
In force
9 hr
Issued by
NWS Tallahassee, FL

County Gulf County, FL

The radar

The Eglin Afb radar (KEVX), 97 km from the middle of the area, began a volume at 14:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 2.3 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2014-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2014-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -94 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1390 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-94 m²/s²
0-3 km storm-relative helicity
-113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

731 
WHUS42 KTAE 301419
CFWTAE

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1019 AM EDT SUN MAR 30 2014

...THERE IS A HIGH RISK FOR RIP CURRENTS ALONG GULF COUNTY BEACHES
TODAY...

.SURF HEIGHTS OF 3 TO 4 FEET WILL CONTINUE ALONG GULF COUNTY
BEACHES THROUGH EARLY AFTERNOON. ELSEWHERE..LIGHT NORTH TO
NORTHWEST WINDS TODAY AND MONDAY ALONG WITH LOWER SURF HEIGHTS
WILL SIGNIFICANTLY DIMINISH THE RIP CURRENT THREAT.

FLZ114-302300-
/O.NEW.KTAE.RP.S.0017.140330T1419Z-140330T2300Z/
COASTAL GULF-
1019 AM EDT SUN MAR 30 2014

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 7 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A HIGH RIP
CURRENT RISK...WHICH IS IN EFFECT UNTIL 7 PM EDT THIS EVENING. 

* LOCATION...GULF COUNTY BEACHES

* TIMING...UNTIL 7 PM

* BEACH FLAGS...RED

* SURF...3 TO 4 FEET

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A HIGH RISK OF RIP CURRENTS. RIP CURRENTS ARE POWERFUL
CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR
MOST OFTEN AT LOW SPOTS OR BREAKS IN THE SANDBAR AND IN THE
VICINITY OF STRUCTURES SUCH AS GROINS...JETTIES AND PIERS. HEED
THE ADVICE OF LIFEGUARDS AND THE BEACH PATROL. PAY ATTENTION TO
FLAGS AND POSTED SIGNS. IF YOU BECOME CAUGHT IN A RIP CURRENT...
DO NOT PANIC. REMAIN CALM AND BEGIN TO SWIM PARALLEL TO SHORE.
ONCE YOU ARE AWAY FROM THE FORCE OF THE RIP CURRENT...BEGIN TO
SWIM BACK TO THE BEACH. DO NOT ATTEMPT TO SWIM DIRECTLY AGAINST A
RIP CURRENT. EVEN A STRONG SWIMMER CAN BECOME EXHAUSTED QUICKLY. 

&&

$$

What forecasters said that day

The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this rip current statement went out at Mar 30, 9:14 AM CDT, 5 minutes earlier.

Area forecast discussion, Mar 30, 9:14 AM CDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1014 AM EDT Sun Mar 30 2014

.Update...

The only updates this morning were to expire the small craft
advisory, and upgrade to a high risk for rip currents along Gulf
county beaches upon coordination with local beach patrol.
Otherwise, the forecast remains unchanged.

&&

.Prev Discussion [550 AM EDT]...

.Near Term [Through Today]...
The 09 UTC surface analysis showed a cold front across Central FL,
with an area of higher pressure building across the Southeast.
Vapor imagery and upper air data showed very dry, sinking air
aloft, so it's guaranteed not to rain today. In fact, clouds (if
any) will be few and far between. The GFS and ECMWF forecast the
1000-500mb thickness values to be about 50 m lower than the
airmass ahead of the cold front on Sunday- indicative of a cooler
airmass, but not exceptionally cold. We're forecasting highs in
the upper 60s to lower 70s (despite plenty of sun). Northwest to
North winds may be a little gusty this morning, but begin to
weaken later this afternoon.

.Short Term [Monday Through Tuesday Night]...
Deep layer ridging will be in place through the entire short term
period. The airmass will be very dry and this will result in quite
a variance between daytime and nighttime temperatures. Tonight
will be the coldest night with lows dipping to the upper 30s and
around 40 inland areas, 8 to 10 degrees below normal. Monday night
will be a few degrees warmer with lows around 40 to the mid 40s.
Monday's high temps will be in the upper 70s to around 80 and
around 80 to the mid 80s on Tuesday.

.Long Term [Wednesday Through Sunday]...
Deep layer high pressure will maintain warm and dry weather
across the region through Thursday. Look for daytime highs in the
lower 80s during this period with lows in the upper 40s to lower
50s. Rain chances will return to the forecast for Thursday night
through Saturday as the next frontal system approaches from the
west. Model discrepancies exist concerning how quickly the front
will move east, with the Euro being more progressive than the GFS.
Highest PoPs for this period will be on Friday ranging from 50
northwest to 10 southeast. Daytime temps during this wetter period
will be in the 70s with lows generally 55 to 60 degrees.

.Aviation...
[Through 12Z Monday] We expect unrestricted Vis and Cigs through the
period. NW to N winds 10-14 KT with higher gusts this morning and
early afternoon will gradually diminish and become less gusty late
this afternoon, then nearly calm tonight.

.Marine...
Advisory level winds have subsided, with cautionary levels
expected only for the next couple of hours. Winds will eventually
veer to onshore for the work week as high pressure slides slowly
to the east. Winds and seas will remain low with just a slight
increase on Thursday.

.Fire Weather...
RH values will be near or a little below locally critical values
this afternoon, but other factors (i.e. wind speed, ERC, and fuel
moisture) do not support Red Flag conditions today. With warmer
temperatures expected Monday afternoon, RH values are likely to be
lower than today, which could put Southeast AL near local Red Flag
criteria.

.Hydrology...
Minor flooding is forecast along the Choctawhatchee River at
Caryville early next week. Many rivers remain in action stage, but
no flooding is expected. Rainfall totals ending at 7 am Saturday
morning ranged from 2.5 inches in Southeast Alabama to 1.5 inches
elsewhere. The next chance for rain is Friday.

For the latest river stages and forecasts, please visit:

water.weather.gov/ahps2/index.php?wfo=tae

&&

.Preliminary Point Temps/PoPs...

Tallahassee   72  37  78  39  82 /   0   0   0   0   0
Panama City   68  46  74  51  79 /   0   0   0   0   0
Dothan        69  41  77  46  80 /   0   0   0   0   0
Albany        68  39  77  44  82 /   0   0   0   0   0
Valdosta      71  39  79  43  83 /   0   0   0   0   0
Cross City    71  39  78  42  82 /   0   0   0   0   0
Apalachicola  70  45  71  46  73 /   0   0   0   0   0

&&

.TAE Watches/Warnings/Advisories...

FL...High Rip Current Risk until 8 PM EDT (7 PM CDT) this evening
     for Coastal Gulf County.

GA...None.
AL...None.
GM...None.

&&

NEAR TERM...HARRIGAN/FOURNIER
SHORT TERM...BARRY
LONG TERM...WOOL
AVIATION...FOURNIER
MARINE...BARRY/HARRIGAN
FIRE WEATHER...FOURNIER
HYDROLOGY...BOLDEN

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 9:28 AM CDTRiver Flood WarningTAEWalton6 days

Nearby

Rip Current Statements in Florida, 2014Every rip current statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.